Alert archive / Nevada / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 3, NWS Reno, NV

June 24, 2005Washoe County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Jun 24, 2005, 6:35 PM PDT for Washoe County, Nevada. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2005, 6:35 PM PDT (01:35 UTC)
Expired
Jun 24, 2005, 7:07 PM PDT
In force
32 min
Issued by
NWS Reno, NV
Area
Counties, with a storm outline in the text

County Washoe County, NV

The radar

The Reno radar (KRGX), 27 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 1.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2005-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 595 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2005-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
595 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
2605 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KREV 250136
SVRREV
NVC031-250200-
/O.NEW.KREV.SV.W.0003.050625T0135Z-050625T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RENO NV
635 PM PDT FRI JUN 24 2005

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL WASHOE COUNTY IN WESTERN NEVADA

* UNTIL 700 PM PDT

* AT 634 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 10 MILES EAST OF
  SPANISH SPRINGS...OR ABOUT 17 MILES NORTHEAST OF RENO...AND
  MOVING NORTHWEST AT 10 MPH. 

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3953 11971 3954 11965 3956 11960 3965 11965
      3965 11974 3961 11977

$$

BENINATO
2 follow-up statements
000 
WWUS55 KREV 250150
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
650 PM PDT FRI JUN 24 2005

NVC031-250200-
/O.CON.KREV.SV.W.0003.000000T0000Z-050625T0200Z/
WASHOE NV-
650 PM PDT FRI JUN 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM PDT FOR SOUTH
CENTRAL WASHOE COUNTY...

AT 650 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 5 MILES 
SOUTHEAST OF SPANISH SPRINGS...OR ABOUT 10 MILES NORTHEAST OF
RENO...MOVING NORTHWEST AT 10 MPH.  

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SPANISH SPRINGS BY 700 PM PDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...VERY HEAVY
RAIN...AND DEADLY CLOUD TO GROUND LIGHTNING. LOCAL FLASH FLOODING 
IS ALSO POSSIBLE WITH THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3953 11971 3954 11965 3956 11960 3965 11965
      3965 11974 3961 11977

$$

BENINATO
000 
WWUS55 KREV 250207
SVSREV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
704 PM PDT FRI JUN 24 2005

NVC031-250214-
/O.EXP.KREV.SV.W.0003.000000T0000Z-050625T0200Z/
WASHOE NV-
704 PM PDT FRI JUN 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL WASHOE COUNTY 
EXPIRED AT 700 PM PDT...

AT 705 PM PDT THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD 
WEAKENED BELOW SEVERE CRITERIA.  HOWEVER..A FLASH FLOOD WARNING IS 
STILL IN EFFECT FOR THE AREA.  LOCALLY HEAVY RAINFALL...FLASH 
FLOODING AND SMALL HAIL IS STILL POSSIBLE THROUGH 745 PM PDT.


LAT...LON 3953 11971 3954 11965 3956 11960 3965 11965
      3965 11974 3961 11977

$$

BENINATO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:30 PM PDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jun 24, 2:30 PM PDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
230 PM PDT FRI JUN 24 2005

.SHORT TERM...
CONVECTION TRYING TO GET GOING IN CENTRAL ZONES NEAR RENO-TAHOE AND
OVER NORTHERN WASHOE COUNTY BUT IT IS STILL CAPPED. WHILE CAP IS A
BIT STRONGER THAN EXPECTED...UPPER LOW MAKING THE TURN NORTHEAST
TOWARD THE AREA AND SHOULD SEE SOME COOLING ALOFT WEAKEN THE CAP AND
ALLOW STORMS TO FIRE. ALSO...WITH UPPER DIFFLUENCE IN NORTHEAST QUAD
OF LOW...DYNAMIC SUPPORT SHOULD GET STRONGER. RED FLAG FOR ZONE 459
STILL LOOKS OK NEAR MOISTURE BOUNDARY WITH DEEPER MOISTURE JUST TO
THE NORTH MAKING MOST STORMS WET.

UPPER LOW TO MOVE OVERHEAD SAT AND WILL GO WITH SCT WET STORMS
AREAWIDE. AFTERNOON WEST WINDS POSSIBLE NEAR THE SIERRA FRONT MAY
MOVE STORMS EAST OF THE CREST BY LATE AFTERNOON...BUT THIS WILL
DEPEND ON TIMING OF UPPER LOW...AND WILL CONTINUE MENTION OF STORMS
INTO THE EVENING HOURS EVERYWHERE DUE TO UNCERTAINTY. UPPER LOW WILL
BE EAST OF THE AREA SUN WITH A BAGGY TROUGH OVERHEAD AND INCREASING
WEST WINDS PUSHING MOST INSTABILITY OVER EASTERN ZONES WHERE ANY
STORMS THAT FORM WILL BE ISOLATED AT BEST. MODELS HAVE BACKED OFF ON
THE DEPTH OF MONDAYS TROUGH SO HAVE DRIED THINGS OUT WITH TEMPS
REMAINING SEASONABLY WARM WITH NORMAL AFTERNOON WEST BREEZES.

.LONG TERM...TUESDAY THROUGH FRIDAY...
QUIET WEATHER IN THE EXTENDED.  BY TUESDAY THE GFS AND ECMWF SHOW A
TROUGH EXTENDING FROM MONTANA SW THROUGH CALIFORNIA.  STRONG ZONAL
FLOW ACROSS SOUTHERN CANADA ABSORBS THE SWRN TROUGH AND PULLS IT TO
THE UPPER PLAINS BY 00Z THURSDAY.  THROUGH MID-WEEK THE RIDGE OVER
THE SOUTHEASTERN CONUS BUILDS WEST...EVENTUALLY BECOMING CENTERED
OVER TEXAS AND NORTHERN MEXICO ON THURSDAY.  AS THIS RIDGE BUILDS IN
A VORT MAX IS PROGGED TO MOVE ACROSS THE SOUTHERN GREAT BASIN LATE
THURSDAY.  THIS SYSTEM LOOKS WEAK SO WILL NOT INTRODUCE PRECIP TO
FORECAST THIS FAR OUT.  TEMPS WILL BE NEAR NORMAL TUESDAY AND
WEDNESDAY WITH A GRADUAL WARMING TREND LATER IN THE WEEK.  OHARA

&&

.AVIATION...
BKN CLOUD COVER WILL CONTINUE NEXT 12 HOURS. NOT EXPECTING EXTENSIVE
CONVECTION OVER EASTERN SIERRA AND WESTERN NEVADA.  MOST TSRA SHOULD
REMAIN OVER EASTERN NEVADA.  OHARA

&&

.REV WATCHES/WARNINGS/ADVISORIES...
.NV...FLOOD WARNING UNTIL FURTHER NOTICE FOR THE HUMBOLDT RIVER
        ABOVE RYE PATCH RESERVOIR...NVZ004
      RED FLAG WARNING UNTIL 9 PM TODAY NVZ459.
.CA...NONE.

&&
Hazardous weather outlook, Jun 24, 6:30 AM PDT, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
0630 AM PDT FRI JUN 24 2005

CAZ070>073-NVZ001>005-251400-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-LASSEN-
EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-NORTHERN WASHOE COUNTY-
SURPRISE VALLEY CALIFORNIA-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
0630 AM PDT FRI JUN 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA..

.DAY ONE...TODAY

A LOW PRESSURE SYSTEM OFF THE CALIFORNIA COAST WILL PUSH MODERATE
LEVELS OF MOISTURE INTO AN UNSTABLE ATMOSPHERE OVER CALIFORNIA AND
NEVADA TODAY. AS A RESULT...THUNDERSTORMS ARE EXPECTED TO DEVELOP BY
MIDDAY TODAY AND LAST THROUGH THE EVENING. AS THE NEAR SURFACE AIR
MASS REMAINS RATHER DRY...THESE THUNDERSTORMS ARE NOT EXPECTED TO
PRODUCE SIGNIFICANT RAIN BUT WILL GENERATE RATHER GUSTY WINDS.
FREQUENT LIGHTNING IS ALSO EXPECTED.

A FIRE WEATHER WATCH REMAINS IN EFFECT FOR PORTIONS OF WESTERN
NEVADA. REFER TO /WWUS85 KREV RNORFWREV/ FOR FURTHER DETAILS.

A FLOOD WARNING CONTINUES FOR THE HUMBOLDT RIVER ABOVE RYE PATCH
RESERVOIR UNTIL FURTHER NOTICE. REFER TO THE FLOOD STATEMENT /WGUS85
KREV RNOFLSREV/ FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE MOIST UNSTABLE AIRMASS WILL REMAIN OVER MUCH OF EASTERN
CALIFORNIA AND NEVADA. ISOLATED TO SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP THROUGH MONDAY ESPECIALLY OVER THE SIERRA AND
HIGHER TERRAIN OF NEVADA.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER TO THE NATIONAL
WEATHER SERVICE ACCORDING TO ESTABLISHED CRITERIA. SKYWARN
ACTIVATION MAY BE REQUESTED FOR TODAY AND ESPECIALLY SATURDAY.

JBONK

In the hours before

Local storm report, Jun 24, 6:31 PM PDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
631 PM PDT FRI JUN 24 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             LOCKWOOD                39.51N 119.65W
06/24/2005  1.25 INCH        WASHOE             NV   PUBLIC

0519 PM     HAIL             MUSTANG                 39.52N 119.63W
06/24/2005  2.75 INCH        WASHOE             NV   LAW ENFORCEMENT

            NHP PATROLMAN ON I-80

&&

MCGUIRE

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 5:21 PM PDTFlash Flood WarningREVStorey, Washoe114 min
Jun 24, 6:50 PM PDTFlash Flood WarningREVWashoe55 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.